Carfentanil Making Its Way Throughout New England; No Incidents in Massachusetts Currently

May 19, 2017
By

(U) Significance:

The presence of Carfentanil has been detected in three New England States:  New Hampshire has reported 3 Carfentanil-related fatal overdoses, Maine reported one Carfentanil-related fatal overdose and Rhode Island detected Carfentanil in a tested drug sample.  Massachusetts does not currently have any reported cases, but offers this advisory as Carfentanil provides a significant safety risk to the public, providers, and emergency response personnel.

 

Carfentanil is a synthetic opioid 100 times more potent than Fentanyl and is not approved for use in humans. Carfentanil and other Fentanyl analogues pose a serious danger to public safety, first responders, medical, treatment, and laboratory personnel. These substances can come in several forms including powder (resembling cocaine and heroin), blotter paper, tablets, and sprays. These substances can also be absorbed through the skin or accidental inhalation of airborne powder.

 

Carfentanil is approximately 100 times more potent than Fentanyl which can be lethal at the 2-milligram range (photograph), depending on route of administration and other factors.

 

Exposure to Carfentanil causes symptoms similar to those of opioid toxicity and overdose including pinpoint pupils, shallow breathing, dizziness, lethargy, loss of conscientiousness, nausea/vomiting, weak pulse, cold and clammy skin, and heart failure.

  • In cases of suspected exposure, call 911 immediately.
  • Carfentanil and other Fentanyl-related substances can work very quickly. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water. Naloxone is pharmacologically active against Carfentanil and Fentanyl analogues, but a Carfentanil overdose will likely require multiple and/or higher doses of administration. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing on his/her own for at least 15 minutes or until 911 arrives.

The Massachusetts Department of Public Health strongly advises adoption of the following in situations where contact with Carfentanil and Fentanyl analogues is possible:

  • If direct processing or handling of Carfentanil or other Fentanyl analogues is expected, First Responders should review and follow NIOSH guidance: https://www.cdc.gov/niosh/topics/fentanyl/risk.html
  • A risk assessment should be performed for each clinical situation. Providers should consider at minimum wearing gloves, eye protection, and a simple face mask in situations where the risk of exposure to Carfentanil or other Fentanyl analogues is identified.
  • Anyone assessing or treating patients where drugs, drug paraphernalia, or unidentified substances are present should use extreme caution to avoid exposure. If illicit opioids are suspected, these substances should not be handled and law enforcement should be notified.
  • Naloxone rescue kits should be prescribed as an outpatient medication for patients and/or family and friends of patients at risk for overdose. Naloxone rescue kits are available in most retail pharmacies in Massachusetts without a prescription under standing orders.

 

Additional Information and Resources

Information about substance use disorder treatment services in MA:

  • http://helpline-online.com/

MA pharmacies with Naloxone standing orders:

  • http://www.mass.gov/eohhs/docs/dph/quality/boards/pharmacy/pharmacies-so-nalaxone.pdf

CDC HAN (8/25/16):

  • https://emergency.cdc.gov/han/han00395.asp

DEA notice (9/22/16):

  • https://www.dea.gov/divisions/hq/2016/hq092216.shtml

 

For questions regarding this notice, please contact Allison Bauer, Director, Bureau of Substance Abuse Services, Massachusetts Department of Public Health, Bureau of Substance Abuse Services at: (617) 624-5151 or allison.bauer@state.ma.us.

(The Massachusetts Department of Public Health is grateful to the New Hampshire Division of Public Health Services and the New England High Intensity Drug Trafficking Area (HIDTA) for its collaboration and sharing of information.)

Search the Journal


Full Print Edition

Get Adobe Flash player